1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Gastroenteritis Recovery

Discussion in 'Insulin Pump Forum' started by hellobear007, Jan 13, 2019.

  1. hellobear007

    hellobear007 Type 1 · Member

    Messages:
    19
    Likes Received:
    5
    Trophy Points:
    43
    Hi

    I am type 1 for 21 years and a pumper for 5 years. I also have Gastroparesis, Autonomic & Peripheral Neuropathy and CFS.

    I was diagnosed with Gastroenteritis 10 days ago. Received treatment at hospital for rehydration and to bring bloods back up (could not keep anything down so was constantly hypo) and started to recover well with regards to symptoms and regaining appetite. Have been checking ketones and thankfully readings are 0

    Have been taking it easy food wise, sticking to plain / bland food as not to upset stomach further.

    However, I am having to use a 50% basal to keep my blood sugars from dropping, and even then, having to suspend pump and take hypo treatment to stay above 4.

    It has been 10 days now. How long do I give this balancing act before I question whether there is something else wrong. I have a niggling feeling that I am having trouble digesting / absorbing carbs, and other nutrients by the way my stools have been (even before the Gastroenteritis) and feel like there could be something wrong with my pancreas / enzymes.

    Hoping this is just a side effect from a very nasty bout of Gastroenteritis but looking for any advice, does this sound normal? What would you do in this situation. My pump clinic are aware of what is going on and say the reduced basal should help but I cany help but worry

    I live alone and have always managed pretty well with my diabetes although it is a struggle. Spent the last week with my parents as couldn't cope, and now for the first time in ages I feel frightened by my diabetes.

    Apologies for the long post, and thank you in advance for any help

    Diane
     
  2. kitedoc

    kitedoc Type 1 · Well-Known Member

    Messages:
    3,882
    Likes Received:
    2,826
    Trophy Points:
    198
    Hi @hellobear007, Sorry to hear of your current ailment and challenges you face.
    In my days studying the human body (although this is not as professional advice or opinion): I recall that the lining of our intestines is like a pile carpet - lots of 'fingers' pointing inwards into the tubular space and increasing the surface area of the lining with which to absorb food.
    By contrast the picture of the lining after a bout of gastro was like an uneven tiled floor, much less surface area.
    Also the lining contains special enzymes that breakdown food so that it can be absorbed. I believe those enzymes are depleted by the gastro also. And sugars from food such as fruit, milk etc eaten at the moment will not be broken down and may cause more tummy upset.
    Whilst the regrowth of the lining of the bowel is quite fast compared to some other tissues in the body it takes time.
    And food taken in during this time is not going to be absorbed efficiently that explains your reduced insulin requirements.
    Apart from querying your doctors about how much longer the healing will take, ( as 10 days is a long, long time) they might suggest having an injection of Thiamine (a GP can readily do this) as Thiamine (B1) is said to be the first vitamin to become depleted during any lack of food and B1 deficiency can be unpleasant. I was told an injection of B1 is more certain of being absorbed than a tablet. Apologies for the ouch!!
    There are formulas which you could be prescribed and which might have a better liklihood of being absorbed (called elemental formulas).
    If things gradually but not completely improve over 2 to 3 weeks then a friend of mine who shared his experience said "Get a coeliac test." He said he was told it was not common but with him his gastro triggered off coeliac disease and this hampered his recovery.
    I do hope things improve rapidly from here on in with no further troubles but obtaining a dose of Thiamine sounds like a good point to raise with your doctors.
     
    • Like Like x 1
  3. hellobear007

    hellobear007 Type 1 · Member

    Messages:
    19
    Likes Received:
    5
    Trophy Points:
    43
    Hi @kitedoc thank you for your reply. That makes a lot of sense and is reassuring.

    I have put a Libre sensor on as well so I can get a clearer picture of my patterns at the moment.

    Thank you again
     
  4. DCUKMod

    DCUKMod I reversed my Type 2 · Expert
    Staff Member Administrator

    Messages:
    6,937
    Likes Received:
    4,010
    Trophy Points:
    198
    @hellobear007 - I'm not T1 and have so far managed to swerve the issues you are facing, but I will tag @donnellysdogs . Donnellysdogs is a very longstanding T1, who has experienced significant digestive issues over time.

    Heopfully she might be able to pop in.
     
    • Like Like x 1
  5. kitedoc

    kitedoc Type 1 · Well-Known Member

    Messages:
    3,882
    Likes Received:
    2,826
    Trophy Points:
    198
    A pleasure @hellobear007 , please please remember the B1 shot !!! And Best Wishes !!
     
  6. hellobear007

    hellobear007 Type 1 · Member

    Messages:
    19
    Likes Received:
    5
    Trophy Points:
    43
    ***Update***

    On Sunday I was again rushed to hospital a massive hypo that was untreatable at home.

    After again receiving fluids and dextrose via IV I was given blood and stool tests.

    It turns out an underlying infection and bowel inflammation (awaiting further tests) along with dehydration has caused AKI (Acute Kidney Injury)

    My diabetes nurse told me today that with AKI the kidneys can excrete insulin, leading to an increased risk of hypoglycemia.

    We are given fact sheets of sick day rules, DKA etc but I feel that education and guidance (not just to patients but health professionals too) is needed for AKI and how to adjust insulin ) medication accordingly.

    More info herehttps://www.thinkkidneys.nhs.uk/aki/blog/diabetes-and-acute-kidney-injury-the-perfect-storm/

    I am now down to a 40% basal and taking it easy while I await my gastro teams input.

    Thanks again for your replies and advice
     
  7. kitedoc

    kitedoc Type 1 · Well-Known Member

    Messages:
    3,882
    Likes Received:
    2,826
    Trophy Points:
    198
    Oh dear @hellobear007, That is very sad to hear. I hope you recover soon,
    I think it is that when the kidneys fail they stop excreting insulin as readily leading to a build up of insulin in the system and risk of hypo.
     
    • Like Like x 1
  8. hellobear007

    hellobear007 Type 1 · Member

    Messages:
    19
    Likes Received:
    5
    Trophy Points:
    43
    Yes, spot on @kitedoc and thank you x
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook